Ask A Pharmacist: Discoloured Urine
Emailed question: I’ve recently noticed that my urine colour has changed to a brownish-yellow colour. What should I do? Should I see my doctor?
Background information obtained: 35 year old female and current medication(s) and medical condition: Alesse 21 for birth control and Macrobid – 7 days therapy (started 1 day ago).
From the information that I have gathered, it appears that the most likely cause of discoloured urine is Macrobid. Macrobid (nitrofurantoin) is a commonly prescribed antibiotic for treatment of bladder infection. A common undesirable effect from this medication is discolouration of urine. The colour of the urine can range from dark yellowish-brown to brownish-black. Please seek medical attention, if you experience any new symptoms or if the colour of urine does not resume back to normal after you have finished your antibiotic therapy.
The chart below indicates other medications that can discolour urine.
Medications That Can Discoloured Urine
|Green and/or Blue Urine||Amitriptyline (anti-depressant)
Methocarbomol (muscle relaxant)
Triamterene (water-pill or direutic)
Cimetidine – injection (acid reducer)
|Brownish-Black Urine||Cascara (laxative)
Chloroquine (anti-malarial medication)
Levodopa or methyldopa (anti-parkinson)
|Brownish-Orange Urine||Entacapone (anti-parkinson)|
|Red Urine||Rifampin (antibiotic, anti-tuberculosis)|
|Red-Brown Urine||**Heparin, warfarin, Aspirin (acetylsalicylic acid) – possible blood in urine
|Yellowish-Brown Urine||Cascara or Senna (laxatives)
|Fluorescent, Bright Yellow Urine||Vitamin B12 (riboflavin)|
I am not sure if you are aware of this but there is a potential drug interaction between Alesse and Macrobid (nitrofurantoin). Macrobid (nitrofurantoin) can reduce the effectiveness of your birth control pills (Alesse), putting you at risk of unwanted pregnancy. The following are options to manage this drug interaction: abstinence or use of a second birth control method such as condoms, for a total of 14 days (during and 7 days after the course of antibiotic therapy).
For more information, ask a pharmacist at consultpharmacist.com!